Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 174, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 18, 1998, 7:44 PM CDT for Richland County, North Dakota; Wilkin County, Minnesota. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 18, 1998, 7:44 PM CDT (00:44 UTC)
- Expired
- Jul 18, 1998, 8:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
Counties Wilkin County, MN, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 143 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 7:57 PM CDT | Thunderstorm Wind 52 | Wyndmere, ND | |
| Jul 18, 8:20 PM CDT | Hail 0.75 | Wyndmere, ND | |
| Jul 18, 8:30 PM CDT | Thunderstorm Wind | Hankinson, ND | Strong straightline winds crumpled several large metal grain bins at the town elevator. Hundreds of trees were blown down, one landing on a house. Power was knocked out and phone service was disrupted. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 5:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2715 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1730 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFAR 190049 COR SVRFAR MNC167-NDC077-190130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED REFERENCE CITY LOCALE... NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 744 PM CDT SAT JUL 18 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA NORTH CENTRAL AND NORTHERN RICHLAND COUNTY IN SOUTHEASTERN NORTH DAKOTA * UNTIL 830 PM CDT * AT 741 PM...SEVERE THUNDERSTORMS WERE LOCATED 15 MILES EAST OF LISBON OR 45 MILES WEST OF WAHPETON AND 5 MILES NORTHWEST OF WOLVERTON OR 38 MILES NORTHWEST OF FERGUS FALLS. THE STORMS WERE MOVING TO THE SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAWNDALE GALCHUTT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. SCHUMACHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:58 PM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, Jul 18, 2:58 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 258 PM CDT SAT JUL 18 1998 DUE TO PREVIOUS SVR WEATHER...DISCUSSION WL BE SHORT. PROBLEM FOR TONIGHT CONTINUES TO BE SEVERE POTENTIAL. AT 19Z...SFC TROUGH WAS FROM PEMBINA INTO SC ND. AHEAD OF TROUGH...SKIES HAVE CLEARED IN ALL BY EXTREME EASTERN ZONES WHERE CONVECTION CONTINUES. WITH DEW POINTS IN U60 TO L70S...80 KT H3 JET APPROACHING AND SFC BOUNDARY...EXPECT CAP TO BE BROKEN LATER THIS EVENING IN SE ND. AS NOTED IN SPC DISC...GOOD VEERING AHEAD OF TROUGH SO SUPERCELLS POSSIBLE WITH LARGE HAIL AND EVEN ISOL TORNADO. IN ADDITION...PW/S GRTN 1.6 IN IN SE ND AND WC MN SHOW POTENTIAL FOR HEAVY RAIN. SINCE INITIATION WL LIKELY BE OVR SE ND...EXPECT HEAVY RAIN TO BE VERY SCATTERED AND NOT CAUSE WIDESPREAD FLOODING POBLEMS. HOWEVER...AS MCS FORM LATER IN EVENING...HEAVY RAIN ON VERY WET SOILS IN WC MN COULD CAUSE SOME FLASH FLOODING. SO AGREE WITH MSP IN CONT FFA FOR WC MN COUNTIES FOR TNGT. ACRS NE ND...FRONTAL PASSAGE LOOKS TO BE TOO EARLY FOR CONVECTION TO NW OF LINE FROM GRAFTON PEMBINA TO COOPERSTOWN. AND ONLY EXPECT ISOL EVENING THUNDERSTORMS IN GFK/MAYVILL AREA. BETTER CHC BEFORE MIDNIGHTV ACROSS NW MN AS ATMOS CONTINUES TO HEAT AND UPPER/LOWER LEVEL DYNAMICS COME INTO PHASE. AS FOR LOWS...COOLEST TOWARD DVL IN A60 WITH M-U60S IN SRN ZONES. THANKS MSP FOR COORD. WL CONTACT BIS ABOUT ZFP SHORTLY. SCHUMACHER
In the hours before
Special weather statement, Jul 18, 3:16 PM CDT, 4 hours 28 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 316 PM CDT SAT JUL 18 1998 ...THE RISK FOR SEVERE THUNDERSTORMS CONTINUES FOR PARTS OF EASTERN NORTH DAKOTA AND WESTERN MINNESOTA... A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES SOUTH OF A LINE FROM HALLOCK TO JAMESTOWN. MORE STORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE ACROSS SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. A FRONT EXTENDED FROM NEAR HALLOCK TO BISMARCK THIS AFTERNOON. AHEAD OF THIS FRONT...TEMPERATURES HAVE WARMED INTO THE UPPER 80S WITH DEW POINTS AROUND 70 DEGREES. AS THE FRONT MOVES INTO THIS UNSTABLE AIR MASS...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 4 PM ALONG THE FRONT. THE STRONGEST STORMS ARE EXPECTED TO BE ACROSS SOUTHEAST NORTH DAKOTA EARLY THIS EVENING. SEVERE STORMS ARE EXPECTED TO BE MORE ISOLATED ACROSS EXTREME NORTHEAST NORTH DAKOTA INTO NORTHWEST MINNESOTA. AS STORM ORGANIZE LATER IN THE EVENING...THEY ARE EXPECTED TO MOVE INTO WEST CENTRAL MINNESOTA. IN ADDITION TO THREAT FOR LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES...HEAVY RAIN IS POSSIBLE IN FERGUS FALLS AND ELBOW LAKE AREAS. THEREFORE A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT ACROSS THIS REGION.^ SEVERE STORMS COULD DEVELOP RAPIDLY LATE THIS AFTERNOON. STAY TUNED TO LOCAL MEDIA FOR ANY WATCHES AND WARNINGS THAT ARE ISSUED. SCHUMACHER
Local storm report, Jul 18, 4:37 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
437 PM CDT SAT JUL 18 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0327 PM HINES MN POWER LINES DOWN
07/18/98 BELTRAMI
0327 PM TENSTRIKE MN 0.75 INCH HAIL
07/18/98 BELTRAMI
1115 AM TENNY MN 0.75 INCH HAIL
07/18/98 WILKINSpecial weather statement, Jul 18, 5:30 PM CDT, 2 hours 14 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 530 PM CDT SAT JUL 18 1998 ...A TORNADO WATCH IS IN EFFECT UNTIL 11 PM FOR PARTS OF SOUTHEAST NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA... THE TORNADO WATCH IS FOR AREAS ALONG AND EAST OF A THIEF RIVER FALLS TO EAST GRAND FORKS TO MAYVILLE TO CASSELTON TO FORMAN LINE. THIS INCLUDES THE CITIES OF THEIF RIVER FALLS...BEMIDJI...FARGO... WAHPETON...DETROIT LAKES...FERGUS FALLS...AND PARK RAPIDS. A FRONT EXTENDED FROM WARROAD TO GRAND FORKS TO NEAR LISBON. AHEAD OF THIS FRONT...TEMPERATURES HAVE WARMED INTO THE 80S WITH DEW POINTS AROUND 70 DEGREES. AS THE FRONT MOVES INTO THIS UNSTABLE AIR MASS...THUNDERSTORMS WILL DEVELOP...SOME OF THEM MAY BE SEVERE WITH POSSIBILITY OF LARGE HAIL AND TORNADOES. IN ADDITION....A FLASH FLOOD WATCH IS IN EFFECT FOR PARTS OF WEST CENTRAL MINNESOTA INCLUDING THE FERGUS FALLS...BRECKENRIDGE...AND ELBOW LAKE AREAS. STAY TUNED FOR FURTHER STATEMENTS AND ANY WARNINGS. RIDDLE
Special weather statement, Jul 18, 5:30 PM CDT, 2 hours 14 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-190600- HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR UCG CODING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 530 PM CDT SAT JUL 18 1998 ...A TORNADO WATCH IS IN EFFECT UNTIL 11 PM FOR PARTS OF SOUTHEAST NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA... THE TORNADO WATCH IS FOR AREAS ALONG AND EAST OF A THIEF RIVER FALLS TO EAST GRAND FORKS TO MAYVILLE TO CASSELTON TO FORMAN LINE. THIS INCLUDES THE CITIES OF THEIF RIVER FALLS...BEMIDJI...FARGO... WAHPETON...DETROIT LAKES...FERGUS FALLS...AND PARK RAPIDS. A FRONT EXTENDED FROM WARROAD TO GRAND FORKS TO NEAR LISBON. AHEAD OF THIS FRONT...TEMPERATURES HAVE WARMED INTO THE 80S WITH DEW POINTS AROUND 70 DEGREES. AS THE FRONT MOVES INTO THIS UNSTABLE AIR MASS...THUNDERSTORMS WILL DEVELOP...SOME OF THEM MAY BE SEVERE WITH POSSIBILITY OF LARGE HAIL AND TORNADOES. IN ADDITION....A FLASH FLOOD WATCH IS IN EFFECT FOR PARTS OF WEST CENTRAL MINNESOTA INCLUDING THE FERGUS FALLS...BRECKENRIDGE...AND ELBOW LAKE AREAS. STAY TUNED FOR FURTHER STATEMENTS AND ANY WARNINGS. RIDDLE
Special weather statement, Jul 18, 5:30 PM CDT, 2 hours 14 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 530 PM CDT SAT JUL 18 1998 ...A TORNADO WATCH IS IN EFFECT UNTIL 11 PM FOR PARTS OF SOUTHEAST NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA... THE TORNADO WATCH IS FOR AREAS ALONG AND EAST OF A THIEF RIVER FALLS TO EAST GRAND FORKS TO MAYVILLE TO CASSELTON TO FORMAN LINE. THIS INCLUDES THE CITIES OF THEIF RIVER FALLS...BEMIDJI...FARGO... WAHPETON...DETROIT LAKES...FERGUS FALLS...AND PARK RAPIDS. A FRONT EXTENDED FROM WARROAD TO GRAND FORKS TO NEAR LISBON. AHEAD OF THIS FRONT...TEMPERATURES HAVE WARMED INTO THE 80S WITH DEW POINTS AROUND 70 DEGREES. AS THE FRONT MOVES INTO THIS UNSTABLE AIR MASS...THUNDERSTORMS WILL DEVELOP...SOME OF THEM MAY BE SEVERE WITH POSSIBILITY OF LARGE HAIL AND TORNADOES. IN ADDITION....A FLASH FLOOD WATCH IS IN EFFECT FOR PARTS OF WEST CENTRAL MINNESOTA INCLUDING THE FERGUS FALLS...BRECKENRIDGE...AND ELBOW LAKE AREAS. STAY TUNED FOR FURTHER STATEMENTS AND ANY WARNINGS. RIDDLE
Special weather statement, Jul 18, 5:30 PM CDT, 2 hours 14 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-190600- HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR UCG CODING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 530 PM CDT SAT JUL 18 1998 ...A TORNADO WATCH IS IN EFFECT UNTIL 11 PM FOR PARTS OF SOUTHEAST NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA... THE TORNADO WATCH IS FOR AREAS ALONG AND EAST OF A THIEF RIVER FALLS TO EAST GRAND FORKS TO MAYVILLE TO CASSELTON TO FORMAN LINE. THIS INCLUDES THE CITIES OF THEIF RIVER FALLS...BEMIDJI...FARGO... WAHPETON...DETROIT LAKES...FERGUS FALLS...AND PARK RAPIDS. A FRONT EXTENDED FROM WARROAD TO GRAND FORKS TO NEAR LISBON. AHEAD OF THIS FRONT...TEMPERATURES HAVE WARMED INTO THE 80S WITH DEW POINTS AROUND 70 DEGREES. AS THE FRONT MOVES INTO THIS UNSTABLE AIR MASS...THUNDERSTORMS WILL DEVELOP...SOME OF THEM MAY BE SEVERE WITH POSSIBILITY OF LARGE HAIL AND TORNADOES. IN ADDITION....A FLASH FLOOD WATCH IS IN EFFECT FOR PARTS OF WEST CENTRAL MINNESOTA INCLUDING THE FERGUS FALLS...BRECKENRIDGE...AND ELBOW LAKE AREAS. STAY TUNED FOR FURTHER STATEMENTS AND ANY WARNINGS. RIDDLE
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:11 PM CDT | Severe Thunderstorm Warning | FGF | Ransom | 34 min |
| Jul 18, 7:25 PM CDT | Tornado Warning | FGF | Ransom | 30 min |
| Jul 18, 8:11 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 34 min |
| Jul 18, 8:42 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 18 min |
| Jul 18, 7:01 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater | 34 min |
| Jul 18, 8:47 PM CDT | Tornado Warning | FGF | Wilkin | 33 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 1998Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.